Alert archive / California / Flash Flood Warnings in 2014

Flash Flood Warning 6, NWS Sacramento, CA

September 25, 2014El Dorado County, Placer County, California

NWS Sacramento, CA issued this flash flood warning at Sep 25, 2014, 12:25 PM PDT for El Dorado County, Placer County, California. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 25, 2014, 12:25 PM PDT (19:25 UTC)
Expired
Sep 25, 2014, 6:15 PM PDT
In force
6 hr
Issued by
NWS Sacramento, CA
Area
Storm-based polygon
Flood severity
None

Counties El Dorado County, CA, Placer County, CA

The radar

The Beale AFB radar (KBBX), 113 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 7.4 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2014-09-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2014-09-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -100 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
508 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
-100 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

790 
WGUS56 KSTO 251925
FFWSTO
CAC017-061-260115-
/O.NEW.KSTO.FF.W.0006.140925T1925Z-140926T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
1225 PM PDT THU SEP 25 2014

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE KING FIRE BURN AREA IN...
  EL DORADO COUNTY...
  PLACER COUNTY...

* UNTIL 615 PM PDT.

* AT 1215 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  HEAVY RAINFALL OVER THE KING FIRE THAT COULD LEAD TO FLASH FLOODING
  AND DEBRIS FLOWS.

* FLASH FLOODS AND DEBRIS FLOWS ARE POSSIBLE IN THE KING FIRE BURN AREA
  THROUGH EARLY EVENING DUE TO HEAVY RAIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SEVERELY BURNED AREAS ARE OF PARTICULAR CONCERN...THESE INCLUDE
THE SOUTH AND MIDDLE FORKS OF THE AMERICAN RIVER AND THE RUBICON RIVER
BASINS. THESE AREAS HAVE EXPERIENCED SEVERE TREE AND VEGETATION LOSS
AND HEAVY RAIN IS LIKELY TO PRODUCE EXCESSIVE RUNOFF.
 
THOSE TRAVELING IN THE VICINITY OF THE BURNED AREA SHOULD BE ALERT FOR 
POSSIBLE FLASH FLOODING AND DEBRIS FLOWS.

IF YOU OBSERVE MOVEMENT OF SOILS...DEBRIS, OR LARGE AMOUNTS OF WATER 
YOU SHOULD MOVE TO HIGHER GROUND IMMEDIATELY.

A FLASH FLOOD WARNING FOR A BURN AREA MEANS THAT FLASH FLOODING,
DEBRIS FLOWS, AND/OR ROCK SLIDES ARE LIKELY OR ALREADY OCCURRING. IF
YOU ARE IN OR NEAR THE WARNED AREA, YOU SHOULD SEEK A SAFE LOCATION
IMMEDIATELY. YOUR LIFE MAY DEPEND ON HOW QUICKLY YOU REACT.

&&

LAT...LON 3894 12061 3903 12055 3908 12048 3910 12042
      3907 12041 3905 12042 3906 12038 3903 12040
      3892 12048 3884 12046 3877 12049 3879 12071
      3887 12069

$$

EK/PCH/CM/BB
1 follow-up statement
302 
WGUS76 KSTO 252343
FFSSTO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
443 PM PDT THU SEP 25 2014

CAC017-061-252350-
/O.CAN.KSTO.FF.W.0006.000000T0000Z-140926T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EL DORADO CA-PLACER CA-
443 PM PDT THU SEP 25 2014

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR KING FIRE BURN 
AREA CENTRAL PLACER AND CENTRAL EL DORADO COUNTIES...

LIGHT SHOWERS ARE POSSIBLE OVER THE BURN AREA THIS EVENING...BUT 
ADDITIONAL RAINFALL IS EXPECTED TO BE LESS THAN ONE-QUARTER INCH.

LAT...LON 3894 12061 3903 12055 3908 12048 3910 12042
      3907 12041 3905 12042 3906 12038 3903 12040
      3892 12048 3884 12046 3877 12049 3879 12071
      3887 12069

$$

CS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this flash flood warning went out at Sep 25, 9:00 AM PDT, 3 hours 25 minutes earlier.

Area forecast discussion, Sep 25, 9:00 AM PDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
900 AM PDT Thu Sep 25 2014

.Synopsis...
Cooler and wet today as Pacific front moves through Interior
Northern California. Showers and isolated thunderstorms Friday,
lingering in the Sierra Nevada Saturday. Then dry and warmer early
next week with locally breezy wind.

&&

.Discussion...
Pacific front continuing to make slow progress across Interior
NorCal as surface boundary nearly parallels upper flow of vertically
stacked system. Baroclinic zone has tapped into atmospheric river
and resulted in some impressive rainfall amounts so far with record
precip already occurring at KRDD and KRBL. In general, upwards of 1
to 2.5 inches of rain has fell in portions of Shasta and Tehama
counties since last night. Urban flooding reported earlier in these
counties but precipitation is diminishing as front moves east.
Blended TPW still showing impressive PWS along the front, upwards of
1.5 inches. GFS IWV progs indicate that the baroclinic zone will
gradually become more disconnected from the moisture plume as it
continues to slowly progress east today.

Models push the front through eastern portions of the forecast area
this afternoon with cooler unstable air ushered in behind it. High
temperatures today expected upwards of 10 degrees or more below
normal with 70s for the Central Valley and 50s to 60s for the
mountains and foothills. Convective precip possible this afternoon
into evening with models showing best instability from around the
Central Sacramento Valley northward.

Associated upper low currently near 50N 134W with upper troughing
extending southward. Water vapor imagery showing several potent vort
maxes moving down backside of trough that will help elongate it and
split flow. Models all showing lower latitude closed upper low
developing west of the Bay area Friday morning and progress it
inland into Central Cal Friday night. Progs depict some instability
and moisture, mainly over the mountains, tomorrow to support a
continued threat of showers and thunderstorms. Light snow
accumulations possible over the highest peaks...above 8000
feet...Friday. Slight upward trend of high temps Friday under more
sunshine but continued well below normal.

Models continue to gradually progress the upper low east into the
Great Basin over the weekend with some differences in timing. Main
weather impact looks to be a lingering threat of wrap around showers
and thunderstorms over the eastern mountains Saturday into Sunday.
AMS begins to warms over the weekend with low 80s returning to much
of the Central Valley.

PCH

&&

.Extended Discussion (Monday through Thursday)

The upper low will finally eject to the east early next week, with
drier and warmer weather expected across the forecast area. The
way the pattern is shaping up, it's likely that we'll see periods
of northerly winds across Northern California through much of the
extended period. However, with some subtle differences in
position and strength of shortwave troughs as they pass through
the region, there is still considerable uncertainty on the
potential impact of these northerly winds.

Dang

&&

.Aviation...

Cold frontal system moving across the forecast area this morning.
Generally expect VFR/MVFR conditions across the Valley and IFR
conditions over the mountains in RA. Cold front should move south
and east of Sacramento TAF sites around 18z. Behind the front,
scattered SHRA and possibly isolated TS may develop this afternoon
and evening north of KMYV.

Winds across the Valley will remain around or below 10 kt today.
Over Sierra ridges...wind gusts up to 40 kt will be possible
through this afternoon.

Dang

&&

.STO Watches/Warnings/Advisories...
None.
&&

In the hours before

Local storm report, Sep 25, 10:44 AM PDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
1044 AM PDT THU SEP 25 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 AM     SNOW             LASSEN NATIONAL PARK    40.50N 121.53W
09/25/2014  M8.0 INCH        SHASTA             CA   PARK/FOREST SRVC

            8 INCHES OF SNOWFALL REPORTED AT 8500 FT AT
            LASSEN NATIONAL PARK. LASSEN LOOP ROAD
            CLOSED. ONLY RAIN AT VISITOR CENTER AT 6800
            FT. SNOW DURATION 8 HOURS.

&&

EK

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 25, 2:02 AM PDTAreal Flood AdvisorySTOShasta, Tehama6 hr
Sep 25, 3:13 PM PDTSpecial Weather StatementSTOGlenn47 min
Sep 25, 4:26 PM PDTSpecial Weather StatementSTOGlenn49 min
Sep 25, 4:56 PM PDTSpecial Weather StatementSTOGlenn49 min

Nearby

Flash Flood Warnings in California, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.